Dangers of Mixing Alcohol and Benadryl
Benadryl is the brand name for an antihistamine called diphenhydramine. The drug is a widely used over-the-counter (OTC) medicine for treating allergy symptoms.
The drug helps to lessen allergy symptoms. These symptoms include:
- Irritated eyes, throat, and nose
- A runny nose
When Benadryl mixes with alcohol, the combination can be dangerous.
While Benadryl doesn’t affect the liver, it is a central nervous system (CNS) depressant, like alcohol. When Benadryl combines with alcohol, the impact on the central nervous system can lead to intense and heightened side effects. In some cases, this combination can be life-threatening.
The increased risks associated with combining Benadryl with alcohol consumption may not apply to every individual or situation. It is possible that drinking small amounts of alcohol while taking Benadryl in a safe environment will lead to no harm. However, the most responsible practice is to abstain from drinking alcohol while taking diphenhydramine.
If an individual has intentionally or unintentionally combined Benadryl with alcohol, it’s essential to ensure that they are in a comfortable space where they can rest, if necessary.
Benadryl and alcohol should never be mixed before engaging in any activity that requires mental alertness, like driving.
If you are considering drinking alcohol with Benadryl, speak to your doctor or healthcare provider first. Your doctor can determine whether it’s safe to consume alcohol after taking Benadryl. This will depend on other aspects, such as additional courses of medication and age.
Side Effects of Benadryl and Alcohol
The side effects of Benadryl and alcohol can be severe. This is mainly because both drugs affect the central nervous system and reduce its functionality.
When the central nervous system depresses, essential functions such as respiration also reduce. If you combine alcohol and diphenhydramine, it can result in extreme drowsiness, sleepiness, and other increased risks.
Benadryl can lead to sedation and increased sleepiness. This can affect coordination and reaction speed.
Combining Benadryl with alcohol can intensify these side effects, impairing an individual’s daily functioning. These effects can be life-threatening if it includes specific activities, like driving or operating large and heavy machinery.
Loss of Consciousness
For some, the level of sedation when mixing alcohol and Benadryl is so high that they experience a loss of consciousness. Therefore, it’s even more essential never to mix alcohol and diphenhydramine before driving, operating machinery, or any potentially risky situations.
Some individuals are more prone than others to losing consciousness when sedated. This can be harmful due to the increased risk of falls and other accidents.
Complications in Older Adults
Aging slows the body’s ability to break down alcohol. That means alcohol may linger in the system of older adults for longer than in younger people. This slowdown increases the time someone is at risk of diphenhydramine and alcohol.
A dangerous combination of Benadryl and alcohol can be even more intense for seniors. It can lead to issues with their motor skills due to sedation and dizziness. It can also result in an increased risk of falls.
Learning and Memory Impairment
Diphenhydramine blocks the action of a neurotransmitter called acetylcholine. Acetylcholine is crucial for learning and memory. That means blocking its action may temporarily affect these processes.
Alcohol also reduces learning and memory temporarily. The effects of alcohol and Benadryl combined may have a significant adverse impact on learning and memory.
Interactions With Other Types of Medications
Benadryl may interact with other types of medicines. This can heighten the side effects of the drugs. Taking these different types of medications with alcohol could also increase the risk of side effects.
Examples of medicines that may interact with allergy medications like diphenhydramine include:
- Stomach ulcer medicine
- Cough and cold medicines
- Other antihistamines
- Diazepam (Valium)
Risk of Other Sources of Alcohol
Some medications also contain alcohol, like cough syrups and laxatives. These drugs can consist of up to ten percent alcohol, which may adversely interact with Benadryl.
As a result, taking Benadryl with medications like cough syrup may increase the risk of harmful side effects, even when consuming small amounts.
Along with drinking alcohol with Benadryl, it’s essential to be aware of the alcohol content of other medicines you are taking.
Risk of Alcohol-Related Harm
Generally, women are more susceptible to alcohol-related harm. This is because female bodies usually contain less water for alcohol to mix with. That means that the same amount of alcohol would be more concentrated in a woman than in a man.
Combining Benadryl with alcohol may be particularly dangerous for women. Drinking smaller amounts of alcohol could lead to adverse interaction effects.
As Benadryl and alcohol both result in sleepiness and sedation, many people exploit the combination as a sleeping aid. However, this dangerous combination can also heighten other adverse effects that affect sleep, such as nausea and dizziness.
It is possible that combining large amounts of Benadryl and alcohol over extended periods could link to an increased risk of dementia.
One study discovered that individuals who take one anticholinergic drug a day for at least three years have an increased risk of dementia. However, it’s essential to note that this study included all anticholinergic drugs, not just Benadryl.
Another study found that alcohol use is associated with a raised risk of dementia.
However, longitudinal research is necessary for people who consume high levels of diphenhydramine and alcohol to know whether this has a significant effect on the risk of dementia.
Can You Overdose on Benadryl and Alcohol?
An excessive combination of Benadryl and alcohol could lead to an overdose. However, you would likely have to ingest significant doses of both drugs. If you overdose on alcohol and Benadryl and lose consciousness, death is one of the risks.
While Benadryl is an over-the-counter medication and is commonly used, it can cause dangerous side effects. That’s why it should never mix with alcohol.
Taking more than the directed dose of Benadryl makes an overdose more likely. Side effects will be uncomfortable, rather than euphoric. Anecdotal evidence about Benadryl highs suggests that the results are more unsettling rather than enjoyable.
Symptoms and side effects of a Benadryl overdose include:
- Enlarged pupils
- Dry eyes
- Blurry vision
- Ringing in the ears (tinnitus)
- Low blood pressure
- Rapid heart rate
- Mood swings
- Intense, sudden depression
- Extreme drowsiness
- Passing out or falling asleep
- Nervousness or paranoia
- Physical tremors
- Unsteady gait
- Loss of balance, or inability to walk
- Dry, red skin
- Nausea or vomiting
- Inability to urinate
Taking Benadryl with other potent drugs can also increase the risk of overdose. These drugs include:
- Other antihistamines
- Benzodiazepines including Valium, Xanax, Klonopin